Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 259, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 14, 2004, 2:46 AM CDT for Madison County, Warren County, Iowa. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2004, 2:46 AM CDT (07:46 UTC)
- Expired
- Jun 14, 2004, 3:30 AM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Madison County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 54 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 3:04 AM CDT | HAIL 1 | Truro, IA | |
| Jun 14, 3:08 AM CDT | HAIL 0.88 | New Virginia, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 2073 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
460 WUUS53 KDMX 140746 SVRDMX IAC121-181-140830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 246 AM CDT MON JUN 14 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN MADISON COUNTY IN SOUTH CENTRAL IOWA SOUTHERN WARREN COUNTY IN SOUTH CENTRAL IOWA * UNTIL 330 AM CDT * AT 245 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EAST PERU...OR ABOUT 30 MILES SOUTHWEST OF DES MOINES...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR EAST PERU AROUND 250 AM... NEAR TRURO AROUND 255 AM... 5 MILES SOUTH OF ST. CHARLES AROUND 300 AM... NEAR NEW VIRGINIA AROUND 310 AM AND 7 MILES WEST OF LACONA AROUND 330 AM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE TO YOUR LOCAL LAW ENFORCEMENT. LAT...LON 4132 9419 4117 9417 4117 9333 4129 9336 $$ JAW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:58 PM CDT, 11 hours 48 minutes earlier.
Area forecast discussion, Jun 13, 2:58 PM CDT, 11 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 258 PM CDT SUN JUN 13 2004 .DISCUSSION... MAIN FORECAST CONCERNS INCLUDE CONVECTIVE TIMING/TRENDS/PLACEMENT AND HEAVY RAIN POTENTIAL THROUGH MID WEEK. FOR THIS EVENING...I EXPECT MAIN AREA OF STORMS TO BE OVER SOUTHEAST HALF TO THIRD OF FORECAST AREA. MOISTURE STILL RECOVERING FROM LAST NIGHTS STORMS SO CONVECTION SHOULDNT BE AFFECTING OUR CWA UNTIL AROUND 5 PM OR SO. SOME 1-2 INCH HAIL IS POSSIBLE...ALONG WITH A FEW 60 MPH GUSTS WITH INVERTED-V TYPE SOUNDINGS. OVERNIGHT...FOCUS WILL SHIFT TO NORTHERN IOWA WITH A STRONGER S/W NOW ACROSS THE HIGH PLAINS. MCS POSSIBLE AFTER MIDNIGHT...BUT SVR AND FF THREAT SHOULD BE ISOLATED. LOOKING AHEAD...SHORT RANGE MODELS HAVE PICKED UP ON RECENT TREND OF SHOVING OUTFLOW AND PRECIP FARTHER TO THE SOUTH. SPC HAS SHOVED SLT RISK INTO FAR SOUTHERN IA FOR MONDAY. WL KEEP LOW POPS IN SOUTH AND EAST FOR STORMS ALONG COLD FRONT DURING THE MORNING...BUT THE BOUNDARY AND SVR THREAT SHOULD BE IN MISSOURI DURING PEAK AFTERNOON HEATING. CONVECTION EXPECTED TO STAY SOUTH AND WEST OF THE FORECAST AREA MONDAY NIGHT...BUT WL HANG ON TO POPS SOUTH TO COVER GFS SCENARIO...ALTHOUGH THAT MODEL IS ALSO TRENDING FARTHER SOUTH WITH PRECIP. A WARM FRONT LIFTING NORTH INTO THE STATE WILL BE THE FOCUS FOR SEVERE WEATHER AND HEAVY RAIN TUESDAY INTO WEDNESDAY. MOST LOCATIONS ACROSS CENTRAL IOWA COULD RECEIVE 1 TO 2 INCHES THROUGH THE PERIOD...LOCALLY 3 TO 4...WITH SEVERAL THUNDERSTORM COMPLEXES. ALL MODES OF SEVERE WEATHER POSSIBLE. THE EXTENDED PERIOD (THURS-SUN) SHOULD BE MAINLY DRY WITH THE EXCEPTION OF FRIDAY AFT/NITE IN THE SOUTH. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && KINNEY
Hazardous weather outlook, Jun 13, 3:40 PM CDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 340 PM CDT SUN JUN 13 2004 IAZ004>007-015>017-023>028-033>039-044>050-141100- BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD- EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER- WINNEBAGO-WORTH-WRIGHT- 340 PM CDT SUN JUN 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA...ALONG AND NORTH OF U.S. HIGHWAY 30. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTHERN IOWA AFTER MIDNIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE...WITH THE MAIN THREATS BEING LARGE HAIL AND STRAIGHT LINE WINDS TO 60 MPH. THUNDERSTORMS ARE EXPECTED TO PROGRESS SOUTH AND EAST ACROSS THE AREA DURING THE EARLY MORNING HOURS...BEFORE PUSHING INTO SOUTHERN IOWA LATER MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY TUESDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH EACH ROUND. THE GREATEST THREAT APPEARS TO BE FROM TUESDAY MID AFTERNOON INTO TUESDAY NIGHT. RAINFALL AMOUNTS ARE A POTENTIAL THREAT AS WELL. 1 TO 2 INCH AMOUNTS ARE POSSIBLE...WITH LOCAL AMOUNTS OF 3 TO 4 INCHES. LISTEN FOR LATER STATEMENTS CONCERNING HEAVY RAINFALL POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE MAINLY AFTER MIDNIGHT TONIGHT...AND AGAIN TUESDAY AFTERNOON AND TUESDAY NIGHT. IAZ057>062-070>075-081>086-092>097-141100- ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR- GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK- RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 340 PM CDT SUN JUN 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA...SOUTH OF U.S. HIGHWAY 30. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE EASTWARD ACROSS CENTRAL AND SOUTHERN IOWA THIS EVENING. ISOLATED SEVERE STORMS ARE POSSIBLE...WITH THE MAIN THREAT BEING LARGE HAIL. ISOLATED STRAIGHT LINE WIND GUSTS AROUND 60 MPH ARE ALSO POSSIBLE. OVERNIGHT...MAINLY AFTER 4 AM...THUNDERSTORMS WILL PUSH SOUTH INTO THE AREA FROM NORTHERN IOWA. ISOLATED SEVERE STORMS ARE POSSIBLE WITH THIS ACTIVITY...WHICH THE SEVERE POTENTIAL POSSIBLY LINGERING THROUGH THE MORNING MONDAY IN SOUTHERN IOWA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY TUESDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH EACH ROUND. THE GREATEST THREAT APPEARS TO BE FROM TUESDAY MID AFTERNOON INTO TUESDAY NIGHT. HEAVY RAINFALL IS A POTENTIAL THREAT AS WELL. 1 TO 2 INCH AMOUNTS ARE POSSIBLE...WITH LOCAL AMOUNTS OF 3 TO 4 INCHES. LISTEN FOR LATER STATEMENTS CONCERNING HEAVY RAINFALL POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED UNTIL MIDNIGHT TONIGHT...AND POSSIBLY FROM 4 TO 10 AM MONDAY. SPOTTER ACTIVATION IS POSSIBLE AGAIN TUESDAY AFTERNOON AND TUESDAY NIGHT. KINNEY
In the hours before
Special weather statement, Jun 13, 8:57 PM CDT, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 857 PM CDT SUN JUN 13 2004 IAZ057-058-070-071-081-092-140256- ...SEVERE THUNDERSTORM WATCH #461 THAT WAS IN EFFECT FOR THE COUNTIES OF... ADAIR ADAMS AUDUBON CASS GUTHRIE TAYLOR WILL BE ALLOWED TO EXPIRE AT 9 PM.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 4:04 AM CDT | Severe Thunderstorm Warning | DMX | Madison | 56 min |
| Jun 14, 4:17 AM CDT | Severe Thunderstorm Warning | DMX | Madison | 43 min |
| Jun 14, 4:52 AM CDT | Severe Thunderstorm Warning | DMX | Audubon | 23 min |
| Jun 14, 5:08 AM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 67 min |
| Jun 14, 5:11 AM CDT | Severe Thunderstorm Warning | DMX | Audubon | 34 min |
| Jun 14, 5:32 AM CDT | Severe Thunderstorm Warning | DMX | Wapello | 43 min |
| Jun 14, 5:46 AM CDT | Severe Thunderstorm Warning | DMX | Dallas | 29 min |
| Jun 14, 6:33 AM CDT | Severe Thunderstorm Warning | DMX | Marion | 27 min |
| Jun 14, 6:58 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 32 min |
| Jun 14, 8:39 AM CDT | Severe Thunderstorm Warning | DMX | Clarke | 36 min |
| Jun 14, 8:45 AM CDT | Severe Thunderstorm Warning | DMX | Decatur | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.